Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Normal curvatures of asymptotically constant graphs and Carathéodory's conjecture

Authors: Mohammad Ghomi and Ralph Howard
Journal: Proc. Amer. Math. Soc. 140 (2012), 4323-4335
MSC (2010): Primary 53A05, 52A15; Secondary 37C10, 53C21
Published electronically: March 30, 2012
MathSciNet review: 2957223
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We show that Carathéodory's conjecture on umbilical points of closed convex surfaces may be reformulated in terms of the existence of at least one umbilical point in the graphs of functions $ f\colon \mathbf {R}^2 \to \mathbf {R}$ whose gradient decays uniformly faster than $ 1/r$. The divergence theorem then yields a pair of integral equations for the normal curvatures of these graphs, which establish some weaker forms of the conjecture. In particular, we show that there are uncountably many principal lines in the graph of $ f$ whose projections into $ \mathbf {R}^2$ are parallel to any given direction.

References [Enhancements On Off] (What's this?)

  • 1. L. Bates.
    A weak counterexample to the Carathéodory conjecture.
    Differential Geom. Appl., 15(1):79-80, 2001. MR 1845177 (2002d:53011)
  • 2. M. Berger.
    A panoramic view of Riemannian geometry.
    Springer-Verlag, Berlin, 2003. MR 2002701 (2004h:53001)
  • 3. G. Bol.
    Über Nabelpunkte auf einer Eifläche.
    Math. Z., 49:389-410, 1944. MR 0012489 (7:29c)
  • 4. E. A. Feldman.
    On parabolic and umbilic points of immersed hypersurfaces.
    Trans. Amer. Math. Soc., 127:1-28, 1967. MR 0206974 (34:6790)
  • 5. R. Garcia and C. Gutierrez.
    Ovaloids of $ {\bf R}^3$ and their umbilics: a differential equation approach.
    J. Differential Equations, 168(1):200-211, 2000.
    Special issue in celebration of Jack K. Hale's 70th birthday, Part 1 (Atlanta, GA/Lisbon, 1998). MR 1801351 (2002c:53002)
  • 6. M. Ghomi.
    Strictly convex submanifolds and hypersurfaces of positive curvature.
    J. Differential Geom., 57(2):239-271, 2001. MR 1879227 (2002k:52001)
  • 7. M. Ghomi.
    The problem of optimal smoothing for convex functions.
    Proc. Amer. Math. Soc., 130(8):2255-2259 (electronic), 2002. MR 1896406 (2004d:26013)
  • 8. M. Ghomi.
    Optimal smoothing for convex polytopes.
    Bull. London Math. Soc., 36(4):483-492, 2004. MR 2069010 (2005b:52021)
  • 9. M. Ghomi and M. Kossowski.
    $ h$-principles for hypersurfaces with prescribed principal curvatures and directions.
    Trans. Amer. Math. Soc., 358(10):4379-4393 (electronic), 2006. MR 2231382 (2007c:53072)
  • 10. B. Guilfoyle and W. Klingenberg.
    Proof of the Caratheodory conjecture by mean curvature flow in the space of oriented affine lines.
    arXiv:0808.0851v1, 2008.
  • 11. C. Gutierrez and F. Sánchez-Bringas.
    On a Carathéodory's conjecture on umbilics: representing ovaloids.
    Rend. Sem. Mat. Univ. Padova, 98:213-219, 1997. MR 1492978 (98i:53091)
  • 12. C. Gutierrez and J. Sotomayor.
    Lines of curvature, umbilic points and Carathéodory conjecture.
    Resenhas, 3(3):291-322, 1998. MR 1633013 (2000b:53005)
  • 13. H. Hamburger.
    Beweis einer Carathéodoryschen Vermutung. Teil I.
    Ann. of Math. (2), 41:63-86, 1940. MR 0001052 (1:172b)
  • 14. H. L. Hamburger.
    Beweis einer Caratheodoryschen Vermutung. II.
    Acta Math., 73:175-228, 1941. MR 0006480 (3:310a)
  • 15. H. L. Hamburger.
    Beweis einer Caratheodoryschen Vermutung. III.
    Acta Math., 73:229-332, 1941. MR 0006481 (3:310b)
  • 16. U. Hertrich-Jeromin.
    Introduction to Möbius differential geometry, volume 300 of London Mathematical Society Lecture Note Series.
    Cambridge University Press, Cambridge, 2003. MR 2004958 (2004g:53001)
  • 17. V. V. Ivanov.
    An analytic conjecture of Carathéodory.
    Sibirsk. Mat. Zh., 43(2):314-405, ii, 2002. MR 1902826 (2003c:53008)
  • 18. T. Klotz.
    On G. Bol's proof of Carathéodory's conjecture.
    Comm. Pure Appl. Math., 12:277-311, 1959. MR 0120602 (22:11352)
  • 19. S. G. Krantz and H. R. Parks.
    Distance to $ C^{k}$ hypersurfaces.
    J. Differential Equations, 40(1):116-120, 1981. MR 614221 (82h:58005)
  • 20. L. Lazarovici.
    Elliptic sectors in surface theory and the Carathéodory-Loewner conjectures.
    J. Differential Geom., 55(3):453-473, 2000. MR 1863731 (2002j:53004)
  • 21. I. Nikolaev.
    Foliations on surfaces, volume 41 of Ergebnisse der Mathematik und ihrer
    Grenzgebiete. 3. Folge. A Series of Modern Surveys in Mathematics [Results in Mathematics and Related Areas. 3rd Series. A Series of Modern Surveys in Mathematics].
    Springer-Verlag, Berlin, 2001.
    With a foreword by Idel Bronshteyn and Chapter 16 by B. Piccoli. MR 1806924 (2002d:57023)
  • 22. V. Ovsienko and S. Tabachnikov.
    Projective differential geometry old and new, volume 165 of Cambridge Tracts in Mathematics.
    Cambridge University Press, Cambridge, 2005.
    From the Schwarzian derivative to the cohomology of diffeomorphism groups. MR 2177471 (2007b:53017)
  • 23. H. Scherbel.
    A new proof of Hamburger's Index Theorem on umbilical points.
    ProQuest LLC, Ann Arbor, MI, 1993.
    Thesis (Dr.Sc.Math)-Eidgenoessische Technische Hochschule Zuerich (Switzerland). MR 2714735
  • 24. R. Schneider.
    Convex bodies: The Brunn-Minkowski theory.
    Cambridge University Press, Cambridge, 1993. MR 1216521 (94d:52007)
  • 25. B. Smyth and F. Xavier.
    A sharp geometric estimate for the index of an umbilic on a smooth surface.
    Bull. London Math. Soc., 24(2):176-180, 1992. MR 1148679 (93b:53004)
  • 26. B. Smyth and F. Xavier.
    Real solvability of the equation $ \partial ^2_{\overline z}\omega =\rho g$ and the topology of isolated umbilics.
    J. Geom. Anal., 8(4):655-671, 1998. MR 1724211 (2001c:53045)
  • 27. B. Smyth and F. Xavier.
    Eigenvalue estimates and the index of Hessian fields.
    Bull. London Math. Soc., 33(1):109-112, 2001. MR 1798583 (2001m:53042)
  • 28. J. Sotomayor and R. Garcia.
    Lines of curvature on surfaces, historical comments and recent developments.
    São Paulo J. Math. Sci., 2(1):99-143, 2008. MR 2502627 (2010m:53009)
  • 29. D. J. Struik.
    Differential geometry in the large.
    Bull. Amer. Math. Soc., 37(2):49-62, 1931. MR 1562092
  • 30. C. J. Titus.
    A proof of a conjecture of Loewner and of the conjecture of Caratheodory on umbilic points.
    Acta Math., 131:43-77, 1973. MR 0415543 (54:3628)
  • 31. V. A. Toponogov.
    On conditions for the existence of umbilical points on a convex surface.
    Sibirsk. Mat. Zh., 36(4):903-910, iv, 1995. MR 1367257 (96j:53057)
  • 32. S. T. Yau.
    Problem section.
    In Seminar on Differential Geometry, volume 102 of Ann. of Math. Stud., pages 669-706. Princeton Univ. Press, Princeton, NJ, 1982. MR 645762 (83e:53029)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2010): 53A05, 52A15, 37C10, 53C21

Retrieve articles in all journals with MSC (2010): 53A05, 52A15, 37C10, 53C21

Additional Information

Mohammad Ghomi
Affiliation: School of Mathematics, Georgia Institute of Technology, Atlanta, Georgia 30332

Ralph Howard
Affiliation: Department of Mathematics, University of South Carolina, Columbia, South Carolina 29208

Keywords: Umbilical point, Carathéodory conjecture, Loewner conjecture, principal line, Möbius inversion, parallel surface, divergence theorem.
Received by editor(s): May 16, 2011
Published electronically: March 30, 2012
Additional Notes: The research of the first-named author was supported in part by NSF grant DMS-0806305.
Communicated by: Lei Ni
Article copyright: © Copyright 2012 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society